Montana, 2021

High Wind in Montana, June 15, 2021

June 15, 2021 · NWS TFX · 2 events in 2 counties and zones

A strong cold front pushed through Montana on June 15th, bringing some gusty winds as high pressure quickly moved into the area. This strong pressure gradient combined with the terrain to produce a few reports of wind gusts in excess of 60mph.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

A strong cold front pushed through Montana on June 15th, bringing some gusty winds as high pressure quickly moved into the area. This strong pressure gradient combined with the terrain to produce a few reports of wind gusts in excess of 60mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Jun 15, 7:39 PM MST, 1 hour 36 minutes earlier.

Area forecast discussion, Jun 15, 7:39 PM MST, 1 hour 36 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
839 PM MDT Tue Jun 15 2021

.SYNOPSIS...
A Pacific cold front will shift winds to westerly for most areas
tonight with windy conditions continuing into Wednesday across north-
central Montana. Somewhat cooler but mainly dry conditions follow
for the rest of the week.

&&

.UPDATE...
Updated forecast is out. Main adjustments this evening were to end
the heat advisory, as cooler air moves into the region, and add
thunderstorms for areas north of Great Falls. At 830 PM, scattered
thunderstorms are mainly affecting areas along/north of Highway 2
from East Glacier Park to Kremlin. The storms should continue to
move northward, and exit the area mostly by Midnight. It remains a
bit windy overnight, but temperatures will continue to cool. Much
cooler temperatures along with dry conditions expected tomorrow.
Brusda

&&

.AVIATION...
610 PM MDT Tue Jun 15 2021 (16/00Z TAF period)

Main concern overnight is isolated thunderstorms over North Central
MT, mainly before 08z. For now, I kept thunderstorms out of the
terminals. A wind shift has occurred in most areas to the
west/northwest, with some gusty winds. The gusty winds will continue
into Wednesday. Finally, smoke from wildfire will reduce visibility
at times, especially in the White Sulphur Springs area. Mountains
passes could be obscured at times by smoke between Helena/Bozeman
through the period. Brusda

&&

.FIRE WEATHER...
Update 830 PM...The Red Flag Warning will continue, as low
humidity and gusty west winds continue over the far eastern
portions of the region. Cooler air, along with higher humidity is
slowly working in from the west, but it will take a few more hours
before it moves through the entire eastern portions of our region.
Thus the Red Flag Warning will continue. Brusda

Critical fire weather conditions developed as expected today in hot,
dry, and windy weather, especially across southern and eastern
portions of central/north- central MT where fire danger/fuel dryness
is highest. Further north, gusty southwest winds shifting to
westerly this evening as a cold front moves through the region.
Cooler temperatures will bring some improvement on Wednesday with
windy conditions persisting across mainly north-central Montana.

&&

.PREV DISCUSSION...
/ISSUED 300 PM MDT Tue Jun 15 2021/
Another day of record setting high temperatures has developed
today, along with gusty west- southwest winds and critically low
relative humidity. Temperatures rose rapidly this morning as the
shallow surface layers mixed out to the well established layer of
warmer air aloft. A surface low pressure has developed and is now
positioned over Havre. The trailing surface trough extends back
through Southwest Montana, providing just enough instability for
some scattered cumulus development. The Pacific cold front
associated with this system has crossed the northern Rockies and
is beginning to press across western portions of North-central
Montana. There is a slight chance of a shower or rumble of thunder
through this evening along the front, but very little chance of
measurable precipitation reaching the surface. The front will
progress eastward, causing a switch to westerly winds, gradually
lower temperatures, and higher humidity. PN

Temperatures on Wednesday will be around 15-20 degrees cooler
than today thanks to the cold front and suppression of the upper
level ridge as the previously mentioned upper trough lifts NE
across western Canada. Pressure gradient and winds aloft decrease
slowly through the day Wednesday but afternoon mixing will keep
windy conditions in place, especially across north- central MT
where 30-40 mph wind gusts will likely continue into the early
afternoon, especially along the Hi-line. Area remains under a
relatively flat westerly flow aloft Thursday and Friday for dry
conditions with temperatures warming slightly. Longer range model
ensembles continue to support a more northwesterly flow aloft
developing this weekend into early next week as the SW US upper
level ridge drifts offshore and amplifies. Still a large spread
among deterministic models in the handling of shortwave energy
during this period but the overall pattern would support a shift
towards more seasonable temperatures and better chances for
precipitation going into next week. Hoenisch

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  49  77  44  80 /  10   0   0   0
CTB  47  71  42  75 /  10   0   0   0
HLN  53  81  49  84 /  10   0   0   0
BZN  47  82  44  85 /   0   0   0   0
WYS  41  78  38  79 /   0   0   0   0
DLN  45  82  43  83 /   0   0   0   0
HVR  54  78  47  78 /  20   0   0   0
LWT  51  75  45  77 /   0   0   0   0

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until midnight MDT tonight Central and Eastern
Lewis and Clark National Forest Areas...Chouteau and Fergus
Counties...Deerlodge/Western Beaverhead National Forest...
Eastern Beaverhead National Forest...Helena and Townsend Ranger
Districts of the Helena National Forest...Hill and Blaine
Counties.

Red Flag Warning until 10 PM MDT this evening Gallatin National
Forest.

&&

http://www.weather.gov/greatfalls

In the hours before

Local storm report, Jun 15, 5:21 PM MST, 3 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
621 PM MDT TUE JUN 15 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0829 AM     NON-TSTM WND GST 4 W HAVRE               48.55N 109.77W
06/15/2021  M48 MPH          HILL               MT   ASOS

            ASOS STATION KHVR HAVRE AIRPORT.

0830 AM     NON-TSTM WND GST 14 NNW JOPLIN           48.74N 110.93W
06/15/2021  M48 MPH          LIBERTY            MT   MESONET

            MESONET STATION DW4821 CHESTER.

0100 PM     NON-TSTM WND GST 6 WSW BIG SKY           45.23N 111.45W
06/15/2021  M49 MPH          MADISON            MT   MESONET

            MESONET STATION YCTIM 6.3 W BIG SKY
            (AVALANCHE).

0157 PM     NON-TSTM WND GST 4 NNE MCALLISTER        45.50N 111.70W
06/15/2021  M52 MPH          MADISON            MT   MESONET

            MESONET STATION MTNOR NORRIS HILL (MT DOT).

0215 PM     NON-TSTM WND GST 5 ENE DILLON            45.25N 112.55W
06/15/2021  M52 MPH          BEAVERHEAD         MT   ASOS

            ASOS STATION KDLN DILLON AIRPORT.

0235 PM     NON-TSTM WND GST 5 NNE CAMERON           45.27N 111.65W
06/15/2021  M49 MPH          MADISON            MT   AWOS

            AWOS STATION KEKS ENNIS BIG SKY AWOS.

0305 PM     NON-TSTM WND GST 21 SW LIMA              44.47N 112.95W
06/15/2021  M51 MPH          BEAVERHEAD         MT   MESONET

            MESONET STATION HRKM8 HARKNESS RAWS.

&&
Local storm report, Jun 15, 5:41 PM MST, 3 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
641 PM MDT TUE JUN 15 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     NON-TSTM WND GST 1 WNW WEST YELLOWSTONE  44.67N 111.12W
06/15/2021  M51 MPH          GALLATIN           MT   AWOS

            AWOS STATION KWYS W YELLOWSTONE AWOS.

0459 PM     NON-TSTM WND GST 4 NE LIMA               44.69N 112.54W
06/15/2021  M50 MPH          BEAVERHEAD         MT   MESONET

            MESONET STATION LMRM8 ANTELOPE RAWS.

0604 PM     NON-TSTM WND GST 7 SSW BIG SKY           45.17N 111.36W
06/15/2021  M57 MPH          GALLATIN           MT   MESONET

            MESONET STATION YLWM8 YELLOW MULE RAWS.

&&
Special weather statement, Jun 15, 7:17 PM MST, 1 hour 58 minutes before
Special Weather Statement
National Weather Service Great Falls MT
817 PM MDT Tue Jun 15 2021

MTZ009>011-044>046-160330-
Northern Rocky Mountain Front-Eastern Glacier-Hill-Toole-Liberty-
Eastern Pondera-
Including the cities of Logan Pass, Marias Pass, Browning,
Heart Butte, Cut Bank, Havre, Rocky Boy, Rudyard, Shelby,
Sunburst, Chester, Whitlash, Brady, and Conrad
817 PM MDT Tue Jun 15 2021

...Scattered Thunderstorms to affect the Highway 2 corridor
before 930 PM...

At 815 PM, scattered thunderstorms are moving northward, through
the northern portions of North Central MT. These storms will
mainly affect areas along and north of the Highway 2 corridor,
from East Glacier Park to Havre.

Expect a brief period of rain, wind gusts near 45 mph and small
hail as the storms move through.
Local storm report, Jun 15, 7:50 PM MST, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
850 PM MDT TUE JUN 15 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0754 PM     NON-TSTM WND GST 8 W TOWNSEND            46.31N 111.70W
06/15/2021  M50 MPH          BROADWATER         MT   MESONET

            MESONET STATION EKHM8 ELKHORN RAWS - 8 W
            TOWNSEND.

&&

BRUSDA
Special weather statement, Jun 15, 8:41 PM MST, 34 minutes before
Special Weather Statement
National Weather Service Great Falls MT
941 PM MDT Tue Jun 15 2021

MTZ011-160430-
Hill MT-
941 PM MDT Tue Jun 15 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL HILL AND NORTHERN
CHOUTEAU COUNTIES UNTIL 1030 PM MDT...

At 940 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles south of Gildford, or 18 miles northwest of Big Sandy, moving
northeast at 40 mph.

Penny size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Gildford around 950 PM MDT and near Havre by 1015 PM MDT.

Other locations impacted by this storm include Kremlin and Laredo.

LAT...LON 4880 10955 4848 10950 4830 11025 4831 11038
      4842 11051 4892 10992
TIME...MOT...LOC 0340Z 230DEG 43KT 4841 11033

BH

Event by event

2 high wind. Local standard time, as filed.

High Wind, Southern Rocky Mountain Front

When
June 15, 9:15 PM MST
Where
Southern Rocky Mountain Front forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet

Mesonet station delmt dellwo (mcscn).

High Wind, Eastern Glacier

When
June 15, 11:43 PM MST
Where
Eastern Glacier forecast zone
Measured
63 kt (72 mph) measured gust
Reported by
ASOS

Asos station kctb cut bank airport.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2021Every state in 2021This day in weather historyWarnings in Montana, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 965936, 965939.